Tuesday December 18th 2018

You're leaving Addictionblog.org and will be automatically redirected to Recovery.org.


Go back to Addictionblog.org

Adderall detox symptoms

Are you or someone you care about planning to detox off of Adderall? It’s a good idea to be prepared if you are expecting to experience Adderall detox symptoms, because underlying mood disorders and problems with sleeping patterns can surface during acute detox.

Here, we help you identify the symptoms and side effects that can manifest during detox, how long to expect detox from Adderall to last and how to address issues as they occur. Then, we invite your questions about Adderall detox at the end. In, fact we try to answer all legitimate questions with a personal response!

Adderall detox: How long?

Acute Adderall detox can last from several weeks to a couple of months after your last dose of amphetamine salts, depending on detox method. In general, Adderall withdrawal symptoms will begin shortly after your last dose of Adderall has worn off. Acute symptoms will peak around 48-72 hours after last dose, at which time withdrawal symptoms are at their worst. During this time, you run the highest risk of seizures, fatigue, depression, and increased heart rate.

But that is not all.

After the intermediate withdrawal phase, a phase of longer term detox may also occur. This period is called “post-acute” or “protracted” withdrawal and is characterized by a specific set of symptoms called PAWS. In other words, once you address the shorter term physical symptoms, you may still have to battle drug cravings and psychological symptoms which can last long past the initial phase of detox. And if you find that you are addicted to Adderall, you may continue to crave the drug and want to take it, especially when surrounded by triggers.

Symptoms of Adderall detox

It is never advisable that you quit Adderall cold turkey, because detox symptoms can be unnecessarily difficult and uncomfortable. Instead of going cold turkey, doctors recommend that you taper Adderall doses slowly over the period of several weeks to minimize the severity of detox from Adderall symptoms. But why do these symptoms occur at all?

After a period of chronic use, Adderall withdrawal occurs as a way for the body the “figure out” how to regain homeostasis. You see, the central nervous system has adapted to the presence of amphetamine salts over time. And when Adderall is no longer in the system, the central nervous system’s adapted functions are still present, and only gradually normalize over time. As a stimulant, Adderall causes the body to over-produce depressant effects. So once you stop taking Adderall, these effects become noticeable. Symptoms which can occur during detox from Adderall include:

  • abdominal pain
  • anxiety
  • depression
  • drug craving
  • dysphoria (intense dissatisfaction with life)
  • fatigue
  • increased heart rate
  • insomnia
  • mood swings
  • paranoia
  • panic
  • seizures
  • trouble with sleep

It’s always advised that you seek medical supervision and professional help during Adderall withdrawal. Detox from Adderall symptoms can be treated by a physician or on your own (always with medical supervision), depending on your preparedness and the severity of symptoms. However, it is important that you don’t take medications which are contra-indicative and will react negatively in the system. And if you’ve developed a high tolerance for Adderall, serious side effects are possible during withdrawal. This is why Adderall detox should always be supervised by a medical professional, in either an inpatient or outpatient setting.

Adderall detox side effects

Adderall detox side effects will impact you both physically and mentally. When you detox from Adderall, your body is working hard to restore homeostasis. At the same time, the receptors in your brain that regulate mood and induce euphoria are out of whack.

Psychological side effects of Adderall detox can include:

  • anxiety
  • depression
  • lack of pleasure
  • mood swings
  • paranoia panic
  • trouble sleeping

Physical side effects of Adderall detox can include:

  • abdominal pain
  • drug craving
  • fatigue
  • increased heart rate
  • seizures

Whether in a clinical setting or at home, Adderall detox side effects can interfere with a normal life. Symptoms can affect your relationships with friends and family, finances, and have an impact on your work or school environment. If you are addicted and abuse Adderall, it can have an even bigger impact on your life as you will need to take the time and energy to address and recover from lingering effects of Adderall withdrawal.

Questions about Adderall detox

Are you planning to start an Adderall detox. You don’t need to do it alone! If you still have questions regarding the symptoms of Adderall detoxification, please leave them in the comments below. We will try to get back to your questions as quickly as we can.

Reference Sources: NCBI: Adderall and cardiovascular risk: A therapeutic dilemma
DailyMed: Adderall
NCBI: Potential Adverse Effects of Amphetamine Treatment
NCBI: Pharmacological approaches to methamphetamine dependence: a focused review

Leave a Reply

3 Responses to “Adderall detox symptoms
Dave
1:08 pm January 20th, 2018

I have ADHD and Narcolepsy and I have been on Adderall for two years taking the max dosage (which is 60mg) and he released medical information pertaining to the adderall without my consent and I have it all on a voice recorder. Is this malpractice and should I report it? Every forum i’ve I read said that a doctor would never do that and should wean you off of the drug at a pace that will not

Amy
5:25 am February 26th, 2018

First of all I want to say I am addicted to Adderall and have been for about 5 years now. I am a recovering alcoholic of 7 years and now I am caught up in this addiction to the Adderall and I want to stop. I have lost about 100#’s in the last year and my breathing is becoming worse-I am also a cigarette smoker 1/2 pack a day. I did have a prescription for Adderall but I have also bought of the street and from a personal friend of mine. She is the only who knows about my addiction and she’s promised not to sell me anymore. I am so angry and just plain mean to everyone around me but I have hit my bottom and really want to quit!!! I just don’t know how to handle this anger and bitchy mood towards my family. I don’t want them to know yet because I am just so ashamed of myself and I feel like a failure. Can you Please offer some suggestions on how I can get started on my sobriety. I did a .5mg this morning and now I am out and it is already kicking my butt. Thank You for reading this and I hope to hear from you soon. Amy

Lydia @ Addiction Blog
2:43 pm March 14th, 2018

Hi Amy. Stopping Addrell may trigger some serious withdrawal symptoms. I suggest that you consult with a doctor to help you plan an individualized tapering schedule. Also, call the helpline you see on the website to get in touch with a trusted treatment consultant who can help you find the best rehab for you.